Colorado, 2005

Debris Flow in Colorado, August 2, 2005

August 2, 2005 · NWS GJT · 1 event in 1 county or zone

Rainfall caused mud slides along Piceance Creek which closed Rio Blanco County Road 5 in both directions near the intersection of Rio Blanco County Road 26. Mud up to two feet deep was deposited on the road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rainfall caused mud slides along Piceance Creek which closed Rio Blanco County Road 5 in both directions near the intersection of Rio Blanco County Road 26. Mud up to two feet deep was deposited on the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 2:03 AM MST, 10 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 2:03 AM MST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 AM MDT TUE AUG 2 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
NOCTURNAL CONVECTION CONTINUES EARLY THIS MORNING AS A WEAK UPPER
LEVEL SHORTWAVE ROTATES NORTH THROUGH THE FORECAST AREA. THIS
ACTIVITY WILL GRADUALLY DIMINISH THIS MORNING...WITH A BRIEF BREAK
IN STORE FOR THE AREA LATER THIS MORNING. BREAK WILL BE SHORT-LIVED
AS MONSOONAL TAP OF MOISTURE CONTINUES WITH PRECIPITABLE WATER
VALUES EXPECTED TO HOLD NEAR ONE INCH.  THIS WILL BRING LOCALLY
HEAVY RAINS WITH A FEW OF THE STRONGER STORMS. HAVE INCREASED POPS
SUBSTANTIALLY OVER THE HIGHER TERRAIN...AS AFTERNOON/EVENING
CONVECTION WILL ONCE AGAIN DEVELOP...SPREADING INTO THE VALLEYS BY
LATE AFTERNOON AND OVERNIGHT. EXPECT SIMILAR NOCTURNAL SITUATION
TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. WITH WIDESPREAD
HEAVY RAIN NOT EXPECTED JUST YET...WL HOLD OFF ON ISSUING ANY
FLOODING HIGHLIGHTS...ALTHOUGH DAY SHIFT MAY WISH TO RE-EVALUATE
POTENTIAL ONCE THE MORNING SOUNDING IS IN.  LITTLE CHANGE ON
WEDNESDAY WITH UPPER LEVEL RIDGING HOLDING STRONG OVER THE EASTERN
PLAINS OF COLORADO...WHICH WL CONTINUE TO ALLOW MOISTURE TO BE
DRAWN NORTHWARD INTO WESTERN COLORADO AND EASTERN UTAH.

AS FAR AS TEMPERATURES ARE CONCERNED...HAVE SHAVED MAX TEMPS BACK A
FEW DEGREES TODAY AND AGAIN ON WEDNESDAY AS CLOUD COVER AND
INCREASED LOW LEVEL MOISTURE HELP TO KNOCK OFF A COUPLE OF DEGREES
FROM THE AFTERNOON HIGHS. BLANKET OF CLOUDS WILL HOWEVER...HELP
HOLD MIN TEMPS UP A NOTCH...WHICH IS ALREADY WELL HANDLED IN THE
CURRENT SET OF GRIDS.

.LONG TERM (THURSDAY THROUGH MONDAY)...
MONSOONAL MOISTURE TO REMAIN OVER THE AREA THURSDAY AND FRIDAY FOR
CONTINUED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE AFTERNOON
AND EVENING HOURS. GRADUAL DRYING FROM NORTH TO SOUTH THEN INDICATED
BY THE MODELS AS THE UPPER HIGH REBUILDS TO THE NORTHWEST ACROSS THE
GREAT BASIN. THIS RESULTS IN A GENERAL NLY FLOW ACROSS MUCH OF THE
AREA. GFS STILL MAINTAINS PRECIP WATER VALUES AROUND 0.75 ACROSS
FAR SE UT/SW CO SAT, HOWEVER, AND WILL KEEP A CHANCE OF SHOWERS/TSTMS
ACROSS THE SRN MTNS SAT-MON WITH JUST A SLIGHT CHANCE FOR THE N.
TEMPS WARM SOME THIS WEEKEND WITH THE DRIER AIR.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/JAD
Hazardous weather outlook, Aug 2, 4:45 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 2 2005

COZ001>014-017>023-UTZ022>025-027>029-031145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER
MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO
NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM
THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY
RAIN THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND RAINFALL RATES OF AN INCH AN HOUR OR GREATER.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Yampa River Basin

When
August 2, 12:30 PM MST to 4:30 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471561.